Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 34, NWS Springfield, MO

March 24, 1996Cherokee County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Mar 24, 1996, 5:11 PM CST for Cherokee County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 24, 1996, 5:11 PM CST (23:11 UTC)
Expired
Mar 24, 1996, 6:00 PM CST
In force
49 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Cherokee County, KS

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.2 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1996-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1996-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 341 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1072 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
341 m²/s²
0-3 km storm-relative helicity
359 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 1:49 PM CST, 3 hours 22 minutes earlier.

Area forecast discussion, Mar 24, 1:49 PM CST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
150 PM CST SUN MAR 24 1996

FCST PROB THIS AFT WILL BE SVR WX 1ST PD...TEMPS WITH FNTL PASSAGE FOR
REMAINING PDS.

KSGF CONTINUING TO SHOW RW/TRW STREAMING N ACROSS E KS/W MO.
SURROUNDING 88D'S SHOWING STG/SVR TRW ALONG AND AHEAD OF A DRYLINE
ACROSS CNTRL OK ADVANCING E.

DWPNTS ACROSS W MO HAVE RISEN INTO THE LWR TO MID 50S.  ATMOSHPHERE HAS
BECOME SLIGHTLY UNSTABLE HOWEVER A CAP OF +4 DEG STILL EXISTS.  CLD
COVER HAS KEPT TEMPS FROM DRAMATICALLY RISING.

LINE OF SVR WX SHOULD CONTINUE TO MOVE E THIS AFT AND AFFECT SE KS AND
S MO LATE THIS AFT INTO THE EVE HRS.  SPECIAL 18Z SOUNDING SHOWG MORE
OF A STRAIGHT LINE WIND TYPE.

AFTER CDFNT PASSAGE THIS EVENING...COLD AIR WILL MOVE IN QUICKLY AND
TEMPS SHOULD NOT RISE MUCH DURING THE DAY MON.  LOOKS LIKE MOIST WILL
BE SWEPT AWAY WITH SYSTEM SO LITTLE OR NO PRECIP AFTER PASSAGE
EXPECTED.

SGF BE 030/035 018/040 025 0561-
JLN BE 030/035 020/043 028 0551-

LINDENBERG

In the hours before

Special weather statement, Mar 24, 1:00 PM CST, 4 hours 11 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CST SUN MAR 24 1996

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...SEVERE WEATHER AND TORNADOES ARE ALL POSSIBLE THIS AFTERNOON AND
EVENING...

CONDITIONS ARE BECOMING FAVORABLE FOR A SIGNIFICANT SEVERE WEATHER
OUTBREAK THIS AFTERNOON AND EVENING FOR SOUTHWEST...SOUTH
CENTRAL...CENTRAL MISSOURI...AND INTO SOUTHEAST KANSAS.
STRONG SOUTH WINDS NEAR THE GROUND WERE HELPING TO TRANSPORT GULF
MOISTURE INTO THE AREA WHICH WAS AIDING THE ATMOSHPERE IN BECOMING MORE
UNSTABLE.  THIS IS EXPECTED TO CONTINUE THIS AFTERNOON WITH DEW POINTS
RISING INTO THE MID AND UPPER 50S.

MEANWHILE A DRY LINE WAS LOCATED ACROSS CENTRAL OKLAHOMA EARLY THIS
AFTERNOON. WHILE SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR IN
ACROSS WESTERN MISSOURI AND SOUTHEAST KANSAS EARLY THIS AFTERNOON...THE
MAIN SEVERE WEATHER THREAT WILL OCCUR ALONG AND JUST AHEAD OF THE DRY
LINE.

THE LINE OF THUNDERSTORMS IS EXPECTED TO MAKE ITS WAY THROUGH KANSAS AND
OKLAHOMA THIS AFTERNOON AND START PUSHING INTO SOUTHEAST KANSAS AND
EXTREME SOUTHWEST MISSOURI BY LATE AFTERNOON.

WHILE THE MAIN THREAT WITH THESE THUNDERSTORMS WILL BE LARGE HAIL AND
DAMAGING STRAIGHT-LINE WINDS...TORNADOES WILL ALSO BE POSSIBLE
THROUGHOUT THE OUTLOOK AREA.

SPOTTERS SHOULD BE READY TO STEP INTO ACTION THIS AFTERNOON ACROSS ALL
OF SOUTHERN AND CENTRAL MISSOURI AND INTO SOUTHEAST KANSAS.

LINDENBERG
Special weather statement, Mar 24, 1:01 PM CST, 4 hours 10 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CST SUN MAR 24 1996

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...SEVERE WEATHER AND TORNADOES ARE ALL POSSIBLE THIS AFTERNOON AND
EVENING...

CONDITIONS ARE BECOMING FAVORABLE FOR A SIGNIFICANT SEVERE WEATHER
OUTBREAK THIS AFTERNOON AND EVENING FOR SOUTHWEST...SOUTH
CENTRAL...CENTRAL MISSOURI...AND INTO SOUTHEAST KANSAS.
STRONG SOUTH WINDS NEAR THE GROUND WERE HELPING TO TRANSPORT GULF
MOISTURE INTO THE AREA WHICH WAS AIDING THE ATMOSHPERE IN BECOMING MORE
UNSTABLE.  THIS IS EXPECTED TO CONTINUE THIS AFTERNOON WITH DEW POINTS
RISING INTO THE MID AND UPPER 50S.

MEANWHILE A DRY LINE WAS LOCATED ACROSS CENTRAL OKLAHOMA EARLY THIS
AFTERNOON. WHILE SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR IN
ACROSS WESTERN MISSOURI AND SOUTHEAST KANSAS EARLY THIS AFTERNOON...THE
MAIN SEVERE WEATHER THREAT WILL OCCUR ALONG AND JUST AHEAD OF THE DRY
LINE.

THE LINE OF THUNDERSTORMS IS EXPECTED TO MAKE ITS WAY THROUGH KANSAS AND
OKLAHOMA THIS AFTERNOON AND START PUSHING INTO SOUTHEAST KANSAS AND
EXTREME SOUTHWEST MISSOURI BY LATE AFTERNOON.

WHILE THE MAIN THREAT WITH THESE THUNDERSTORMS WILL BE LARGE HAIL AND
DAMAGING STRAIGHT-LINE WINDS...TORNADOES WILL ALSO BE POSSIBLE
THROUGHOUT THE OUTLOOK AREA.

SPOTTERvS SHOULD BE READY TO STEP INTO ACTION THIS AFTERNOON ACROSS ALL
OF SOUTHERN AND CENTRAL MISSOURI AND INTO SOUTHEAST KANSAS.

LINDENBERG
Special weather statement, Mar 24, 1:41 PM CST, 3 hours 30 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-250145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
141 PM CST SUN MAR 24 1996

...A TORNADO WATCH IS IN EFFECT UNTIL 8PM...

A TORNADO WATCH HAS BEEN ISSUED BY THE NATIONAL WEATHER SERVICE
EFFECTIVE UNTIL 8PM FOR PORTIONS OF SOUTHWEST MISSOURI AND SOUTHEAST
KANSAS.  THE WATCH IS VALID GENERALLY WEST OF A LINE EXTENDING FROM
BRANSON TO SPRINGFIELD...TO VERSAILLES.  THIS INCLUDES THE TOWNS OF
SPRINGFIELD...JOPLIN...MONETT...AND NEVADA.

STRONG TO SEVERE THUNDERSTORMS ACROSS EASTERN OKLAHOMA WILL MOVE
NORTHEAST INTO THE WATCH AREA DURING THE AFTERNOON.  THESE STORMS WILL
HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS...LARGE HAIL...AND
POSSIBLE TORNADOES.

STAY TUNED TO YOUR LOCAL MEDIA FOR FURTHER UPDATES AND POSSIBLE
WARNINGS.

LINDENBERG
Special weather statement, Mar 24, 1:42 PM CST, 3 hours 29 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-250145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
141 PM CST SUN MAR 24 1996

...A TORNADO WATCH IS IN EFFECT UNTIL 8PM...

A TORNADO WATCH HAS BEEN ISSUED BY THE NATIONAL WEATHER SERVICE
EFFECTIVE UNTIL 8PM FOR PORTIONS OF SOUTHWEST MISSOURI AND SOUTHEAST
KANSAS.  THE WATCH IS VALID GENERALLY WEST OF A LINE EXTENDING FROM
BRANSON TO SPRINGFIELD...TO VERSAILLES.  THIS INCLUDES THE TOWNS OF
SPRINGFIELD...JOPLIN...MONETT...AND NEVADA.

STRONG TO SEVERE THUNDERSTORMS ACROSS EASTERN OKLAHOMA WILL MOVE
NORTHEAST INTO THE WATCH AREA DURING THE AFTERNOON.  THESE STORMS WILL
HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS...LARGE HAIL...AND
POSSIBLE TORNADOES.

STAY TUNED TO YOUR LOCAL MEDIA FOR FURTHER UPDATES AND POSSIBLE
WARNINGS.

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 3:49 PM CSTSevere Thunderstorm WarningSGFStone, Taney41 min
Mar 24, 4:00 PM CSTSevere Thunderstorm WarningSGFChristian45 min
Mar 24, 4:34 PM CSTSevere Thunderstorm WarningSGFJasper, Newton26 min
Mar 24, 4:52 PM CSTSevere Thunderstorm WarningSGFBarry, McDonald38 min
Mar 24, 4:56 PM CSTSevere Thunderstorm WarningSGFWright49 min
Mar 24, 5:24 PM CSTSevere Thunderstorm WarningSGFCrawford51 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.